Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 95, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 15, 2017, 12:06 AM CDT for Hardeman County, Texas; Greer County, Harmon County, Jackson County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2017, 12:06 AM CDT (05:06 UTC)
- Expired
- Apr 15, 2017, 12:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Greer County, OK, Harmon County, OK, Jackson County, OK, Hardeman County, TX
The radar
The Altus AFB radar (KFDR), 85 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 5.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1782 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.1
The text
As transmitted.
889
WUUS54 KOUN 150506
SVROUN
OKC055-057-065-TXC197-150545-
/O.NEW.KOUN.SV.W.0095.170415T0506Z-170415T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1206 AM CDT SAT APR 15 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
West central Jackson County in southwestern Oklahoma...
Harmon County in southwestern Oklahoma...
South central Greer County in southwestern Oklahoma...
Northwestern Hardeman County in northern Texas...
* Until 1245 AM CDT
* At 1206 AM CDT, a severe thunderstorm was located 11 miles
southwest of Hollis, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hollis, Gould, Duke, McKnight and McQueen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3476 10000 3487 9969 3477 9957 3458 9957
3448 10000
TIME...MOT...LOC 0506Z 247DEG 27KT 3460 10010
HAIL...1.50IN
WIND...60MPH
$$
KURTZ2 follow-up statements
032
WWUS54 KOUN 150520
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
1220 AM CDT SAT APR 15 2017
OKC055-057-065-TXC197-150545-
/O.CON.KOUN.SV.W.0095.000000T0000Z-170415T0545Z/
Jackson OK-Harmon OK-Greer OK-Hardeman TX-
1220 AM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR WEST CENTRAL JACKSON...SOUTHERN HARMON...SOUTH CENTRAL GREER AND
NORTHWESTERN HARDEMAN COUNTIES...
At 1220 AM CDT, a severe thunderstorm was located 7 miles southwest
of Hollis, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hollis, Gould and McQueen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3470 10000 3481 9970 3472 9961 3459 9963
3451 10000
TIME...MOT...LOC 0520Z 251DEG 22KT 3460 10001
HAIL...1.00IN
WIND...60MPH
$$
KURTZ599
WWUS54 KOUN 150547
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
1247 AM CDT SAT APR 15 2017
OKC055-057-065-TXC197-150557-
/O.EXP.KOUN.SV.W.0095.000000T0000Z-170415T0545Z/
Jackson OK-Harmon OK-Greer OK-Hardeman TX-
1247 AM CDT SAT APR 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JACKSON...
SOUTHERN HARMON...SOUTH CENTRAL GREER AND NORTHWESTERN HARDEMAN
COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.
LAT...LON 3470 10000 3481 9970 3472 9961 3459 9963
3451 10000
TIME...MOT...LOC 0547Z 247DEG 27KT 3468 9978
$$
KURTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 9:35 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Apr 14, 9:35 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Norman OK 935 PM CDT Fri Apr 14 2017 .DISCUSSION... A few storms are located to the west of Childress, Texas at mid evening and are approaching far western Oklahoma and western north Texas. Weaker deep layer shear and terrain influences should result in a weakening trend as the storms continue east. May add a mention of storms in the first row of counties in western Oklahoma between 10 pm and 1 am. && .PREV DISCUSSION... /issued 620 PM CDT Fri Apr 14 2017/ AVIATION... Higher gusts expected to diminish across at LAW/OKC/PNC shortly after beginning of forecast. However, other sites will maintain gusty south winds overnight. Expect lower MVFR ceilings to develop late tonight with a slow rise during the morning hours. All sites expected to have VFR conditions by 18Z/19Z. South winds will once again become gusty at all sites with gusts over 30kts across western OK. 30 PREV DISCUSSION... /ISSUED 334 PM CDT Fri Apr 14 2017/ DISCUSSION... Quiet weather ongoing today with a band of some cu/stratocu in western Oklahoma and portions of western north Texas. Otherwise, mostly clear conditions and slightly above normal temperatures have been observed. The models have a broad trough progressing through the west across the northern Rockies and into the northern plains by tomorrow. This is clearly evident in water vapor channel imagery, as are a series of weak shortwave troughs from the Pacific into the southwest portion of the United States. There is a conditional very low chance of thunderstorms or remnant showers moving into far northwest Oklahoma later this evening, however confidence is very low. We have scaled back probabilities in both magnitude and space. Mid-level heights are neutral through the evening and perhaps there will be enough forcing from one of the aforementioned weak shortwaves embedded within strengthening mid- level flow for development across the panhandles later this afternoon. Strong capping inversion at the base of EML is noted in observed soundings to the west and forecast soundings, and it will be difficult for any convection to sustain into our area this evening. Tomorrow, similar challenges for convective development/sustenance exist given strong capping. Even though NAM seems too pessimistic with saturation/clouds below the capping inversion and is too cool as a result, when modifying NAM soundings it is still difficult if not impossible to overcome the cap through diabatic heating during the day. GFS is slightly more optimistic as it shows minimal lifting/erosion of the cap as a result of one of the weak transient shortwaves passing through. We retained low probabilities for isolated thunder near the quiescent dryline over the eastern panhandles during the day, but convective initiation may be more tied to deep dryline circulation (if it is even sufficient) rather than typical process of forcing for ascent given how weak the shortwave trough is. We'll monitor trends and adjust as necessary. Mid-level heights are neutral or may even slightly rise into Saturday night casting some doubt on coverage of convection Saturday evening/overnight. The greatest concentration may be in Kansas. Thus, we did not raise probabilities and kept them mid- range which still could be overdone. Justification for not lowering probabilities was increased convergence from southward advancing cold front sent south by northern Plains shortwave. Any thunderstorms that develop tomorrow afternoon into tomorrow night will be in a favorable thermodynamic and kinematic environment to become severe. From this point forward the forecast gets complicated by how convection evolves. If convection under or over performs Saturday night this has implication for Sunday's forecast, and for now we were fairly broad brushed with precipitation probabilities and didn't trend strongly one direction or another. NAM is a little more aggressive with surface front moving into the area (potentially augmented by convection in Kansas) perhaps focusing fairly decent coverage of convection through Sunday morning, particularly in the east. Models develop at least moderate to potentially strong instability by afternoon across the area, especially the western portion of the area. This may again be capped by significant dry/warm layer emanating from the higher desert terrain to our southwest. Ascent from a minor shortwave that most models seem to indicate should help overcome the cap and result in decent coverage of convection which should move eastward and persist into the night, potentially growing up-scale. That is our current thoughts, but again all of this is dependent on storm-scale details and how well models are resolving weak perturbations in the quasi-zonal mid-upper flow that will ultimately be the main impetus for convection. We lowered precipitation probabilities Monday in an attempt to try and somewhat separate periods of when convection seems most likely. Monday will see subtle mid-level height rises and no discernible shortwaves in deterministic guidance. One shortwave in the northern plains should send a cold front toward our area late Tuesday into Wednesday and some convection could occur as a result, especially across the north. Models are somewhat in agreement of a fairly large/strong trough approaching by the end of the week which could lead to a more significant convective event, but given run-to-run consistency issues in medium range deterministic and ensemble guidance, confidence is not particularly high at this time. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 62 77 62 75 / 0 10 30 40 Hobart OK 61 78 61 77 / 10 10 20 40 Wichita Falls TX 61 81 62 78 / 0 0 10 40 Gage OK 60 80 57 73 / 20 20 40 40 Ponca City OK 63 77 61 74 / 10 10 60 50 Durant OK 61 78 62 78 / 0 0 20 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous weather outlook, Apr 14, 9:15 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook...updated National Weather Service Norman OK 915 PM CDT Fri Apr 14 2017 OKZ004>048-050>052-TXZ083>090-151700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 915 PM CDT Fri Apr 14 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... A few storms may move into far western Oklahoma and adjacent areas of western north Texas late this evening and overnight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... There is a Slight Risk of severe thunderstorms across western and northwestern Oklahoma late Saturday Afternoon and evening. Large, damaging hail is the primary concern. Shower and thunderstorm chances will continue on Sunday, with scattered storms developing along a cold front. There is a Marginal Risk of strong to severe storms, with hail and gusty winds the concerns. Shower and thunderstorm chances will linger through the week, with another system moving in late next week resulting in a greater chance for thunderstorms on Friday. .Heavy Rainfall... Heavy rainfall may occur over portions of northern Oklahoma, Saturday. Localized areas could experience minor flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Apr 14, 10:13 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1013 PM CDT FRI APR 14 2017
OKZ021-033-034-150400-
Harmon OK-Beckham OK-Greer OK-
1013 PM CDT FRI APR 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR Harmon...southern Beckham and
northwestern Greer Counties Until 1100 PM CDT...
AT 1010 PM CDT, strong thunderstorms were along a line extending from
6 miles southeast of Texola to 8 miles east of Wellington to 12 miles
southwest of Dodson, moving northeast at 30 MPH.
HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3524 10000 3534 9999 3539 9948 3505 9966
3463 9982 3460 10000
TIME...MOT...LOC 0310Z 243DEG 26KT 3513 9994 3490 10007 3466 10020
30The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 10:13 PM CDT | Special Weather Statement | OUN | Beckham, Harmon | 47 min |
| Apr 15, 12:12 AM CDT | Special Weather Statement | OUN | Beckham, Custer, Dewey, Ellis, Harper, Roger Mills and 3 more | 63 min |
| Apr 15, 1:14 AM CDT | High Wind Warning | OUN | Alfalfa, Beckham, Blaine, Custer, Dewey, Garfield and 5 more | 2 hr |
| Apr 15, 3:15 AM CDT | Special Weather Statement | OUN | Jackson, Kiowa | 60 min |
| Apr 15, 6:15 AM CDT | River Flood Warning | OUN | Cotton | 26 hr |
| Apr 15, 5:49 PM CDT | Special Weather Statement | OUN | Harper | 26 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.